Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 40, NWS Wichita, KS

May 13, 2018Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 13, 2018, 10:05 PM CDT for Reno County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2018, 10:05 PM CDT (03:05 UTC)
Expired
May 13, 2018, 10:23 PM CDT
In force
18 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Reno County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

264 
WUUS53 KICT 140305
SVRICT
KSC155-140400-
/O.NEW.KICT.SV.W.0040.180514T0305Z-180514T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1005 PM CDT SUN MAY 13 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Western Reno County in south central Kansas...

* Until 1100 PM CDT

* At 1005 PM CDT, a severe thunderstorm was located 6 miles south of
  Plevna, or 11 miles east of Neola, moving north at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Nickerson, Arlington, Partridge, Plevna, Abbyville, Willowbrook and
  Langdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9842 3817 9822 3816 9822 3816 9815
      3817 9814 3817 9795 3779 9821 3782 9838
TIME...MOT...LOC 0305Z 200DEG 25KT 3788 9831 

HAIL...1.50IN
WIND...60MPH
 
$$

MCGUIRE
1 follow-up statement
819 
WWUS53 KICT 140323
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1023 PM CDT SUN MAY 13 2018

KSC155-140333-
/O.CAN.KICT.SV.W.0040.000000T0000Z-180514T0400Z/
Reno KS-
1023 PM CDT SUN MAY 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RENO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3817 9842 3817 9822 3816 9822 3816 9815
      3817 9814 3817 9795 3779 9821 3782 9838
TIME...MOT...LOC 0321Z 200DEG 25KT 3800 9826 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:47 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 13, 6:47 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 PM CDT Sun May 13 2018

.SYNOPSIS...
Issued at 254 PM CDT Sun May 13 2018

The stationary front that has been dominating the weather pattern
over the past few days in central, south central, and southeast
Kansas will continue to be the driving factor for chances of
showers and thunderstorms across the area this week as well. The
frontal system, which stretches across most of the CONUS from the
Desert Southwest to the northern Mid-Atlantic, will not only
bring chances for storms but also make the temperature forecast a
bit tricky, with very warm air to the south of the boundary but
relatively cool air to its north. The exact location of the
frontal boundary could make a big difference in regards to
afternoon highs experienced in far northwestern portions of the
CWA in central Kansas.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 254 PM CDT Sun May 13 2018

Radar and satellite imagery showed a few showers with isolated
thunder that developed in south central Kansas earlier this
afternoon along the frontal boundary. Fairly strong capping has
prevented much in the way of thunderstorm development thus far,
aside from an occasional short-lived isolated non-severe storm or
two. Latest short term and hi-res models suggest that thunderstorm
activity will increase tonight across southwest Kansas sometime
around or just after 00Z. Latest HRRR runs show that this activity
will make its way into the central and south central Kansas areas
of the CWA this evening/tonight. Model soundings show an eroded
cap through the night and into the morning for these locations,
suggesting that convergence along the boundary could produce a few
scattered stronger and even a few modestly severe storms
throughout the evening and overnight. Although large hail cannot
be completely ruled out due to the thermodynamic environment, less
than impressive deep-layer shear should somewhat dampen the
threat for very large hail, so thinking the main threat will be
severe wind gusts. The latest SPC convective outlook includes
portions of south central KS in slight risk, with the rest of the
area (excluding southeast KS) in a moderate risk through 7am
Monday.

Another round of chances for showers and thunderstorms will
return for Monday evening into Tuesday. An axis of fairly strong
convergence along the frontal boundary sometime after 00Z looks to
be the best chance for showers and storms, though smaller chances
are possible even before this time. CAPE well in excess of
2500J/kg along with eroded inhibition and 700-500mb lapse rates
around 8C/km could produce a setup for strong or severe storms
once again. Bulk shear is still not super impressive, though does
look more favorable for large hail than the Sunday evening-Monday
morning time frame. Localized flooding may also be a concern if
storms are slow moving or train over the same areas as PW in the
1-1.5 range is expected. However, RH appears to be a little low in
the convective layer and upper winds a little too strong for a
classic flash flood scenario. SPC's slight risk area encompasses
most of the CWA for Monday evening, in alignment with the local
thinking that the setup will be slightly more favorable than
Sunday.

Chances for showers and thunderstorms will likely linger on
Tuesday evening and Wednesday, though the severe parameters do not
look nearly as impressive as the Monday-Tuesday morning time
frame. Some strong storms are possible, but any severe storms that
do occur should be fairly isolated in nature. Afternoon high
temperatures should continue to remain well above normal across
the area, but are expected to be a few degrees lower than the
sweltering heat that has been experienced over the past few days,
particularly on Tuesday and Wednesday.

.LONG TERM...(Thursday through Sunday)
Issued at 254 PM CDT Sun May 13 2018

The active pattern will continue throughout the extended period
with ample moisture advection continuing to be pushed into the
area as the frontal boundary continues to seesaw back and forth
across the CWA. Chances of showers or thunderstorms have been
included in the forecast for each day through next weekend. A few
strong or marginally severe storms cannot be ruled out at this
time, though predictability and confidence of exact timing and
threats is fairly low at this point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 641 PM CDT Sun May 13 2018

A few storms could affect portions of central Kansas into the late
evening hours, otherwise low clouds and possible fog could develop
over Russell TAF site towards daybreak. Storms are expected to
develop in the afternoon along the frontal boundary over central
Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  90  65  83 /  30  20  50  30
Hutchinson      68  88  62  81 /  50  20  40  20
Newton          69  88  64  81 /  40  20  50  20
ElDorado        69  88  65  82 /  30  20  40  20
Winfield-KWLD   70  89  66  83 /  20  20  50  30
Russell         61  82  58  79 /  50  20  30  20
Great Bend      63  84  59  79 /  50  10  30  20
Salina          67  88  62  82 /  60  20  40  20
McPherson       67  87  62  81 /  50  20  40  20
Coffeyville     70  88  68  84 /  10  20  30  40
Chanute         70  87  67  83 /  10  30  30  40
Iola            70  87  67  83 /  10  30  30  30
Parsons-KPPF    71  88  67  84 /  10  30  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...TAV
SHORT TERM...TAV
LONG TERM...TAV
AVIATION...CDJ
Hazardous weather outlook, May 13, 4:06 PM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
406 PM CDT Sun May 13 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
406 PM CDT Sun May 13 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Widely scattered strong to marginally severe storms are expected
this evening west of the Kansas turnpike. The greatest risk for
severe storms capable of damaging down-burst winds to 60 mph and
nickel to quarter size hail will generally be in an area south of a
Salina to Great Bend line and west of a Salina to Hutchinson to
Anthony line.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Areas of patchy fog will be possible early Monday morning in
portions of central Kansas. Visibilities may be temporarily
reduced.

Showers and thunderstorms will develop Monday afternoon and
overnight into Tuesday morning. Some of these thunderstorms could
be severe. The best chance for severe weather will generally be
along and southeast of a line from Salina to Lyons KS. Main threat
will be winds up to 65 mph and very heavy rain which will likely
cause localized flooding.

Showers and thunderstorms will develop each afternoon from Tuesday
through Saturday. Some of these storms are likely to be strong with
very heavy rain. Localized flooding, 50 mph winds and small hail
will be possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required between 6 pm and midnight for
locations generally south of a Salina to Great Bend line and west
of a Salina to Hutchinson to Anthony line.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 13, 9:34 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
934 PM CDT SUN MAY 13 2018

KSZ047-140300-
Barton KS-
934 PM CDT SUN MAY 13 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Barton County in central Kansas...

* Until 1000 PM CDT

* At 932 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Albert, or near Shaffer...
  moving northeast at 35 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Albert, Olmitz, Galatia and Susank.

LAT...LON 3869 9903 3870 9863 3870 9862 3831 9902
      3833 9904
TIME...MOT...LOC 0234Z 203DEG 31KT 3847 9900

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:34 PM CDTSpecial Weather StatementICTBarton26 min
May 13, 9:58 PM CDTSevere Thunderstorm WarningICTBarton, Lincoln, Russell62 min
May 13, 10:35 PM CDTSpecial Weather StatementICTEllsworth25 min
May 13, 10:38 PM CDTSpecial Weather StatementICTLincoln37 min
May 13, 11:34 PM CDTSpecial Weather StatementICTLincoln26 min
May 14, 12:04 AM CDTSpecial Weather StatementICTRussell26 min
May 14, 5:43 AM CDTSpecial Weather StatementICTKingman, Reno32 min
May 14, 1:38 PM CDTSpecial Weather StatementICTGreenwood37 min
May 14, 1:44 PM CDTSpecial Weather StatementICTWoodson31 min
May 14, 2:17 PM CDTSpecial Weather StatementICTWoodson58 min
May 14, 2:21 PM CDTSpecial Weather StatementICTGreenwood24 min
May 14, 2:27 PM CDTSpecial Weather StatementICTGreenwood33 min
May 14, 2:33 PM CDTSevere Thunderstorm WarningICTGreenwood31 min
May 14, 2:52 PM CDTSevere Thunderstorm WarningICTAllen, Woodson38 min
May 14, 3:03 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson42 min
May 14, 3:15 PM CDTSpecial Weather StatementICTSumner30 min
May 14, 3:26 PM CDTSevere Thunderstorm WarningICTAllen64 min
May 14, 3:44 PM CDTSevere Thunderstorm WarningICTWoodson61 min
May 14, 3:46 PM CDTSpecial Weather StatementICTCowley59 min
May 14, 4:01 PM CDTFlash Flood WarningICTAllen, Woodson4 hr
May 14, 4:16 PM CDTSpecial Weather StatementICTSumner29 min
May 14, 4:21 PM CDTSevere Thunderstorm WarningICTAllen, Woodson54 min
May 14, 4:41 PM CDTSpecial Weather StatementICTButler34 min
May 14, 4:48 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson57 min
May 14, 5:18 PM CDTSevere Thunderstorm WarningICTCowley, Sumner57 min
May 14, 5:21 PM CDTSevere Thunderstorm WarningICTButler39 min
May 14, 5:31 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson44 min
May 14, 5:41 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson64 min
May 14, 5:47 PM CDTSevere Thunderstorm WarningICTChase, Greenwood43 min
May 14, 6:12 PM CDTTornado WarningICTCowley, Sumner48 min
May 14, 6:20 PM CDTSevere Thunderstorm WarningICTAllen, Wilson, Woodson55 min
May 14, 6:37 PM CDTTornado WarningICTCowley53 min
May 14, 6:55 PM CDTSpecial Weather StatementICTChase35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.